Quantcast

Living with Psoriatic Arthritis (PsA)

Mom isn’t so spunky anymore. 😔


#1

I’m fine, and I can deal with this, but I just wanted to tell you because I’m sure some of you recall me mentioning my 93-year old mom who thought she was 43!
Things haven’t been so good for about 6 weeks now. Excruciating pain all over. She finally got in to see her doctor and got a diagnosis is Polymyalgia Rheumatica and started prednisone a few days ago (which isn’t working yet). She had PR in her early 70s and was treated with Methotrexate (which she couldn’t tolerate) and then prednisone, and she sort of went into remission but continued to take a small dose 2 - 5 mg prednisone every day since. She has done extremely well, just with some bad OA in her hands and a knee replacement at 80. Oh, and she got a pacemaker at 90.
But it’s just terrible now, seeing her looking so overwhelmed and in obvious pain and weakness. She has lost her enthusiasm for everything! I guess it doesn’t help 4 of her dear friends died over the past year, the most recent being two months ago…coincidence?
Anyway, i was very close to my dad who died wayyyyyy too young at 82, and I never thought it would be hard to lose my mom, but it’s really sad thinking that we are closing in very quickly on the last chapter of her life…
I’ve suddenly got an attachment to her as much as I felt for my dad…it’s hard to think that she might not be around much longer…
When she first got sick I said, soon it will be spring and it’ll warm up outside and you’ll feel better. So far the warm weather hasn’t helped a bit.
When you have parents who are so strong and you see them suddenly wither, it’s not easy.
I don’t need any sympathy…just wanted to let you know this because some of you have seen comments from me about this unbelievably young old lady! I really hope she pulls through this!


#2

This is not sympathy Grandma_J, but empathy… BIG HUGS… it is hard to watch our parents go down like this, especially when they have been so well and seemed almost indestructible for so many years… we are going through this with my Dad, at 87 he has Altziemers/Dementia and is rapidly going down hill… it is very sad to watch!!!

Give your Mum a big hug from New Zealand… Keeping fingers crossed that the prednisone kicks in and gives her some relief ASAP!!!


#3

Thank you, Janson, I’ll give her a hug from New Zealand and she’ll probably say, new what??? :joy: She doesn’t know about this online forum—she doesn’t know what a website is! But I’ll try to explain it to her anyway—she’s just a little old fashioned. :wink:


#4

Aww… no need to explain the internet thing… just say a friend from NZ :smile: Even though she probably doesn’t know where that is :wink:


#5

And one from Australia too. Cause a world full of gentle hugs can’t hurt :slight_smile:


#6

Aw thanks Jen! Yep, those cyber hugs are great help!


#7

And one from the Netherlands! For you too!


#8

I hope your Mom is feeling well soon and back to her spunky self!


#9

Me too! She sounded a little better today—hopefully the prednisone is kicking in!


#10

An update on my mom. Well, that old cure-all for inflammation is doing its job very well—mom is doing much better—today she took her 5th 20mg dose of prednisone. She’s supposed to take 3 weeks of 20mg, but she’s already thinking about asking if she can reduce it sooner. Can anybody tell me why would a person need to continue the higher dose of prednisone after it kicks in? Does the extended use of it provide longer effectiveness?
It has caused her glucose to go up into the 300s, which concerns her.


#11

This is great news. Really pleased for you/her :slight_smile:


#12

Hugs to you and your Mom from Wisconsin. So glad to hear your Mom is improving. I will keep you both in my prayers.


#13

Thank you all for your nice thoughts–she’s no spring chicken anymore, but she sure has a clear mind and the will to continue the battle!


#14

They are called glucosteroids because of their effects on glucose metabolism. BUT they are sorta like antibiotics, you need complete the courses. her glucose will usually return to normal within a few days of stopping it. She’s right to ask her doc though SOMETIMES when the steroid is working they will add a course of treatment with a faster-acting diabetes medication such as insulin, or a sulfonylurea such as glipizide, which will control the elevated blood glucose during steroid treatment. I’d be concerned with ketones at those levels also so check.Also, if she is experiencing any nausea, drowsiness, blurred vision, confusion, and dizziness, especially when standing up from a sitting or lying position CALL the doc immediatly she may need a couple units of insulin to pull things back into order. The LAST thing she needs is a broken hip from a fall.


#15

Thank you! She’s staying with my 2 brothers an their wives this weekend so hopefully they’ll keep a close eye on her!